Pennsylvania, 2010Damaging Winds in Pennsylvania, July 17, 2010
July 17, 2010 · NWS CTP · 3 events in 3 counties and zones
A cold front pushing southeast from southern Ontario triggered isolated severe thunderstorms over the northwest mountains of central Pennsylvania during the late evening. The storms produced sporadic wind damage, knocking down a few trees over largely rural areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushing southeast from southern Ontario triggered isolated severe thunderstorms over the northwest mountains of central Pennsylvania during the late evening. The storms produced sporadic wind damage, knocking down a few trees over largely rural areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 5:09 PM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 17, 5:09 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 PM EDT SAT JUL 17 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA LATE
TODAY AND TONIGHT. ANOTHER WEAK COLD FRONT WILL PASS THROUGH THE
AREA SUNDAY NIGHT. THE LARGE SCALE PATTERN SHOWS A STRONG
SUBTROPICAL RIDGE BUILDING OVER THE SOUTHEAST CONUS NEXT WEEK.
PENNSYLVANIA WILL LIKELY REMAIN ON THE NORTHERN PERIPHERY OF THIS
FEATURE...SPARING THE AREA THE BRUNT OF A BUILDING HEAT WAVE AND
ALLOWING FOR REGULAR OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
RADAR SHOWS SCATTERED CONVECTION EXTENDING ACROSS SOUTHERN
ONTARIO...MAKING LITTLE SOUTHWARD PROGRESS. HIGH RES MODELS
HANGING ONTO THE IDEA OF BLOSSOMING SECONDARY AREA OF
PRECIPITATION ACROSS CENTRAL NY EXTENDING INTO WESTERN PA BETWEEN
22Z AND 24Z...THEN PROPAGATING THIS AREA SOUTH AND EAST INTO CENTRAL
PA THROUGH 03Z...04Z.
HOWEVER...SIGNIFICANT LACK OF DEVELOPMENT APPARENT ON RADAR AND
SATELLITE ATTM. OVERALL...HIGHEST CHANCE TSRA STILL OVER NORTHERN
TIER FOR THE EVENING HOURS...WITH DIMINISHING CHANCES FARTHER EAST
AND SOUTH.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM SUNDAY/...
DUE TO TIMING ISSUES...THE STORMS ALLUDED TO IN THE PREVIOUS
SECTION COULD BE LUMBERING ACROSS NW PA EARLY IN THIS TIME PERIOD.
THE HIGH RESOLUTION MODELS SHOW THE STORMS WEAKENING AS THEY MOVE
INTO THE RIDGE. THESE STORMS IF THEY DEVELOP REALLY LACK ANY
SIGNIFICANT MOISTURE...PW VALUES ARE ABOUT NORMAL WITH THEM. NOT A
GOOD RAIN EVENT SO KEPT POPS AND QPF ON THE LOW SIDE. LIMITED THE
EXTENT OF THE RAIN/SHOWERS TO MOSTLY N/NW AREAS.
THE COOLER AND SLIGHTLY DRIER AIR MOVES IN OVERNIGHT INTO EARLY
SUNDAY. BUT ALAS A SURGE OF MOISTURE IS ALREADY PRESENT TO OUR
WEST. AT THIS TIME THE SREF INDICATES THAT THE TONGUE OF +1SD PW
AIR AND MOISTURE WILL NOT DISTURB OUR WEATHER ON SUNDAY. A SLOWER
FRONTAL SOLUTION SUGGESTS A GOOD DAY SUNDAY! HOPEFULLY THE
SHOWERS/THUNDERSTORMS WILL HOLD OFF IN NW PA. WILL BE CLOSE.
OVERALL IT SHOULD BE A FEW DEGREES COOLER ON SUNDAY RELATIVE TO
SATURDAY. 850 HPA TEMPS DROP TO 14-16C AND DO NOT RISE TO THE
16-18C RANGE UNTIL SUNDAY EVENING. ONLY ABOUT 1 SIGMA ABOVE NORMAL
LATE SUNDAY AFTERNOON.
THE HIGH PW AIR MOVES IN DURING THE NEXT PERIOD....SEE BELOW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SFC RIDGE OVR CENTRAL PENN WILL WEAKEN AND PUSH EWD TOWARD THE
COAST SUN NIGHT...AS LOW PRESSURE AND ATTENDANT COLD FRONT MOVES
EWD ACROSS THE GRT LKS AND OH VLY. MCS/CONVECTION PRECEDING THE
ESEWD ADVANCING FRONTAL ZONE IS FORECAST TO OVERSPREAD THE LOWER
GRT LKS AFTER MIDNIGHT...POSSIBLY REACHING NW PA BY SUNRISE
MONDAY. CONSENSUS BLEND AFFORDS LKLY POPS INTO WARREN CO AFT 06
UTC. THE DY2 SPC OUTLOOK CLIPS THE NW MTNS.
TYPICAL 48-60HR TIMING DIFFERENCES ASIDE...MODEL/ENSEMBLE
GUIDANCE ARE IN REASONABLE AGREEMENT WITH THE LOW PRESSURE SYSTEM
CONTINUING TO TRACK EWD ACROSS SRN ONTARIO INTO NRN NEW ENGLAND
ON MONDAY...WITH THE TRAILING COLD FRONT PUSHING FURTHER ESEWD
ACROSS PA/NY DURING THE DAYLIGHT HOURS. NEWD ADVECTION OF ABOVE
NORMAL PWS SHOULD SUPPORT TSTM DEVELOPMENT WITHIN A MODESTLY
UNSTABLE CONVECTIVE ENVIRONMENT. 30-40KT UNIDIRECTIONAL MID-LVL
FLOW WOULD FAVOR MULTI-CELL STORMS WITH THE MAIN HAZARD BEING
DAMAGING WINDS. THE ENTIRE CWA IS OUTLOOKED IN THE /SEE TEXT/ FOR
DAY 3. ONE FACTOR TO CONSIDER IS THE POTENTIAL FOR CLOUD COVER
FROM OVERNIGHT /SUN/ UPSTREAM MCS ACTIVITY TO NEGATIVELY IMPACT
CONVECTIVE DEVELOPMENT. THE FRONT SHOULD BECOME QUASI-STNRY INVOF
THE MASON-DIXON LINE MONDAY NIGHT WITH SHOWERS/TSTMS GRADUALLY
DECREASING IN CVRG WITH THE LOSS OF HEATING. THE WRN PORTION OF
THE FRONTAL ZONE IS PROGGED TO PIVOT/LIFT NWD TWD THE UPPER OH VLY
LATE MONDAY NIGHT INTO TUE.
THE REMAINDER OF THE PERIOD WILL BE CHARACTERIZED BY AN
UNSEASONABLY STRONG ZONAL FLOW AND POLAR JET STREAM OVER THE NRN
THIRD OF THE COUNTRY...WITH DEEP SUBTROPICAL RIDGING EXPECTED TO
DEVELOP OVER THE SOUTH-CENTRAL AND SOUTHEAST STATES. THE GLOBAL
MODELS AND ENSEMBLES ARE HANDLING THE SYNOPTIC SCALE FORECAST
QUITE WELL...ADDING SOME DEGREE OF ABOVE AVERAGE CONFIDENCE. THE
SOUTHWARD DISPLACEMENT OF THE STRONG WESTERLIES WILL KEEP THE
LOCAL AREA ON THE NORTHERN PERIPHERY OF ANOMALOUS UPPER
RIDGING...SPARING THE BRUNT OF POTENTIAL HEAT WAVE BUT AFFORDING
AMPLE OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS IN THE RING OF
FIRE. THE MAIN AREA OF UNCERTAINTY IS HIGHLIGHTED BY THE QUASI-
STNRY FRONTAL/BAROCLINIC ZONE EXPECTED TO BE MODULATED BY SHORT
WAVE IMPULSES AND PERTURBATIONS TRANSLATING EWD FROM PAC NW
TROUGH. THE TEMPORAL AND SPATIAL RESOLUTION OF THESE
FEATURES...CORRESPONDING TO HIGHER OR LOWER POPS...CAN ONLY BE
RESOLVED AT SHORTER TIME SCALES. THEREFORE THE MEDIUM/LONG TERM
FORECAST IS RATHER REDUNDANT WITH DAILY MENTION OF SHOWERS/TSTMS.
BUT AFTER ALL WE ARE CLOSING IN ON THE CLIMATOLOGICAL THERMAL
MAXIMUM SO A CLIMO 30 PCT POP FOR SEVERAL DAYS IS TO BE EXPECTED
GIVEN THE INHERENT UNCERTAINTY CONTAINED WITHIN THE LARGE SCALE
PATTERN.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
MOSTLY VFR THIS AFTERNOON. THERE ARE SOME GUSTY WINDS MIXING DOWN
OVER CENTRAL AND WESTERN AREAS GUST 12 TO 20KTS ARE POSSIBLE A BIT
BUMPY IN THE CU WHICH HAVE DEVELOPED IN THE BOUNDARY LAYER.
RADAR SHOWS THE LINE OF STORM IN ONTARIO DEVELOPING AS FORECAST.
THIS LINE SHOULD GET INTO NORTHWESTERN AREAS AFTER 5 AND BEFORE 7
PM. LOOK FOR STRONG STORMS ALONG THE LINE AND POTENTIAL IMPACTS
NEAR KBFD THIS EVENING.
THIS LINE WEAKENS AS IT MOVES SOUTH. CANNOT RULE OUT
SHOWER/THUNDERSTORM IN VICINITY OF KJST-KAOO-KUNV AND KIPT A FEW
HOURS EITHER SIDE OF MIDNIGHT. JUST MENTIONED RESIDUAL SHOWER AS
FAR SOUTH AS KMDT-KSEG-KCXY-KSEG AFTER MIDNIGHT. THINGS SHOULD
WEAKEN FAST.
THEN SOME PATCHY HAZE/FOG FOR MVFR CONDITIONS IN MANY SPOTS.
PLACES THAT GET ANY RAIN IN WEST/NORTHWEST HAVE BEST SHOT AT 3-5SM
VSBY DUE TO FOG.
MOSTLY VFR SUNDAY.
NEXT BATCH OF RAIN/THUNDER SHOULD HOLD OFF TO EARLY MONDAY AND
DURING THE DAY MONDAY NIGHT. EXPECTED MVFR AND SOME IFR CONDITIONS
POSSIBLE WITH THE MORE WIDESPREAD RAIN/THUNDERSTORM EVENT
OVERNIGHT SUNDAY INTO MONDAY.
ROUNDING OUT THE WEEK:
MONDAY...AREAS MVFR/IFR IN SHOWERS AND THUNDERSTORMS IMPROVING
MONDAY EVENING.
TUESDAY...MOSTLY VFR PATCH AM MVFR
WEDNESDAY...MOSTLY VFR.
THURSDAY...MOSTLY VFR PATCH AM HAZE/FOG FOR AM MVFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...FITZGERALD
NEAR TERM...GRUMM/JUNG
SHORT TERM...GRUMM
LONG TERM...STEINBUGL
AVIATION...GRUMM
Hazardous weather outlook, Jul 17, 4:44 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EDT SAT JUL 17 2010
PAZ004-005-180945-
WARREN-MCKEAN-
544 AM EDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A COLD FRONT PUSHING SOUTHEAST INTO THE REGION SUNDAY EVENING WILL
BRING SCATTERED THUNDERSTORMS TO THE AREA. A FEW OF THESE STORMS
COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-180945-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
544 AM EDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033-180945-
CAMBRIA-SOMERSET-
544 AM EDT SAT JUL 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT PUSHING SOUTHEAST INTO THE REGION THIS EVENING WILL
BRING SCATTERED THUNDERSTORMS TO THE AREA. A FEW OF THESE STORMS
COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 6:34 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
734 PM EDT SAT JUL 17 2010
PAZ010-180000-
ELK PA-
734 PM EDT SAT JUL 17 2010
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ELK COUNTY...
AT 732 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
MARIENVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL BE NEAR PORTLAND MILLS AROUND 745 PM...RIDGWAY
AROUND 755 PM AND JOHNSONBURG AROUND 800 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.
LAT...LON 4163 7849 4126 7873 4142 7908 4145 7908
4145 7907 4146 7899 4144 7897 4162 7896
FORECASTER: JUNGThunderstorm Wind, Warren
- When
- July 17, 6:53 PM EST
- Where
- Warren County, 0.86 mi NE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.860, -79.140
Thunderstorm winds estimated near 60 mph knocked down trees in Glade Township.
Thunderstorm Wind, McKean
- When
- July 17, 9:47 PM EST
- Where
- McKean County, 0.69 mi S of Larabee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -78.380
Thunderstorm winds estimated near 60 mph knocked down trees in Eldred.
Thunderstorm Wind, Potter
- When
- July 17, 10:30 PM EST
- Where
- Potter County, 1.24 mi SW of Odin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -78.100
Thunderstorm winds estimated near 60 mph knocked down trees in Keating Township along Route 872.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kentucky, July 17 to 18, 20104 deaths · $67,000 · 50 kt wind · 15 events
- Tornadoes and Hail in Minnesota, July 17 to 22, 2010$7.3 million · EF0 · 67 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2010$3.9 million · 1.75 in hail · 68 events
- Damaging Winds in Puerto Rico, July 17, 20107 injured · $543,000 · 8 events
- Excessive Heat in Missouri, July 17, 201013 injured · 29 events
- Flash Flood and Damaging Winds in Iowa, July 17 to 18, 2010$1.3 million · 84 kt wind · 20 events
- Heat in Nebraska, July 17, 201012 injured · 23 events
- Hail and Damaging Winds in Pennsylvania, July 17, 20101 injured · $300,000 · 1 in hail · 12 events
- Tornado and Flash Flooding in Minnesota, July 17 to 18, 2010$210,000 · EF0 · 21 events
- Flash Flood and Hail in South Dakota, July 17, 20103 injured · $80,000 · 2 in hail · 16 events
- Damaging Winds and Lightning Strikes in North Carolina, July 17, 20102 injured · $85,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in New York, July 17, 20101 injured · $27,000 · 1.5 in hail · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233460, 233461, 233462.